Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 67, NWS Louisville, KY

March 27, 2017Bourbon County, Harrison County, Scott County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 27, 2017, 7:18 PM EDT for Bourbon County, Harrison County, Scott County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2017, 7:18 PM EDT (23:18 UTC)
Expired
Mar 27, 2017, 7:45 PM EDT
In force
27 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bourbon County, KY, Harrison County, KY, Scott County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 3:24 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS53 KLMK 272318
SVRLMK
KYC017-097-209-272345-
/O.NEW.KLMK.SV.W.0067.170327T2318Z-170327T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
718 PM EDT MON MAR 27 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Central Scott County in central Kentucky...
  Northwestern Bourbon County in central Kentucky...
  Western Harrison County in central Kentucky...

* Until 745 PM EDT

* At 718 PM EDT, a severe thunderstorm was located 8 miles north of
  Georgetown, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Georgetown, Cynthiana, Breckinridge, Sadieville, Longlick,
  Leesburg, Alberta, Skinnersburg, Renaker and Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3828 8422 3820 8456 3830 8466 3840 8467
      3851 8452 3851 8449 3854 8447 3853 8446
      3854 8443 3842 8432
TIME...MOT...LOC 2318Z 239DEG 21KT 3833 8453 

HAIL...<.75IN
WIND...60MPH
 
$$

SCHOETTMER
1 follow-up statement
127 
WWUS53 KLMK 272333
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
733 PM EDT MON MAR 27 2017

KYC017-097-209-272345-
/O.CON.KLMK.SV.W.0067.000000T0000Z-170327T2345Z/
Scott KY-Bourbon KY-Harrison KY-
733 PM EDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHEASTERN SCOTT...NORTHWESTERN BOURBON AND WESTERN HARRISON
COUNTIES...

At 732 PM EDT, a severe thunderstorm was located 8 miles west of
Cynthiana, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cynthiana, Breckinridge, Sadieville, Shawhan, Ruddels Mills,
Georgetown Scott County Airport, Leesburg, Alberta, Renaker and
Rutland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3822 8446 3832 8454 3843 8456 3851 8452
      3851 8449 3854 8447 3853 8446 3854 8443
      3842 8432 3828 8422
TIME...MOT...LOC 2332Z 239DEG 21KT 3837 8445 

HAIL...0.75IN
WIND...60MPH
 
$$

SCHOETTMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 7:16 PM EDT, 2 minutes earlier.

Area forecast discussion, Mar 27, 7:16 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
716 PM EDT Mon Mar 27 2017

...Updated Aviation Discussion...

.Forecast Update...
Issued at 620 PM EDT Mon Mar 27 2017

Still have some pre squall line storms popping up with hail and some
winds. Just had a report come in from Nelson county of quarter sized
hail.  Other line is just along our border with JKL.

Main line has cut through roughly half of the forecast area, so went
ahead and cut out part of the watch box behind the line. Watching
the bowing segment over southern Indiana as well, but the FRH AWOS
site only gusted to 27 knots as the line went through.

Issued at 520 PM EDT Mon Mar 27 2017

Latest RAP mesoanalysis has not been handling the amount of
available CAPE well, as we've had several hail reports, mostly
quarter sized or less, though cannot rule out some larger hail in
the pre-frontal airmass from FTK east to KLEX over the next few
hours.

The other area of concern is with the more linear feature moving
near the I-65 corridor in Central KY this hour.  This area has the
most potential instability to work with, as temperatures are well
into the 70s along our border with TN. Seeing some bowing segments
within this line and have issue warnings accordingly. HPX radar was
showing winds closer to 70 mph with this line, but have not had any
reports near that level just yet.

&&

.Short Term...(This evening through Tuesday night)
Issued at 330 PM EDT Mon Mar 27 2017

...Severe Storms Possible Late This Afternoon and Evening...

Strong to severe storms are likely this afternoon with much of the
area under a Severe Thunderstorm Watch through this evening.  These
storms are courtesy of a low pressure system moving northeast
through southern IN/northern KY.  1000-2000 j/kg of CAPE has
developed south of the warm front which was over southern IN as of
315pm EDT. 30-40 kts deep layer shear is supportive of both discrete
cells which we're seeing on radar in our region currently and will
be supportive of the line of storms over western KY which is progged
to move east through the region between 5pm-midnight tonight.

========================
Storm Threats & Timing
========================

Cellular convection will pose a large hail/damaging wind/isld
tornado threat between now and 8pm EDT.

Expect mainly a damaging wind threat with the line of storms but
small hail and a brief spin-up will be possible as well between 5pm
and midnight EDT.

=========================

Convection should decrease after midnight with elevated showers and
perhaps an isld t-storm during the early morning hours in the wake
of the evening complex.  Overnight lows will range through the 50s.

For Tuesday, expect some lingering rain showers mainly east of I-65
before the area becomes totally dry late in the day.  High
temperatures will be in the 60s.  Lows Tues night will range through
the upper 40s/lower 50s.

.Long Term...(Wednesday through Monday)
Issued at 345 PM EDT Sun Mar 26 2017

Expect dry weather on Wednesday before the pattern turns active
again for the latter portion of the week.  A strong low pressure
system will bring the chance for showers/storms to the region
beginning on Thu/Fri.  Depending on exact evolution and timing, some
of these storms could be on the strong side.  Thu looks to the be
the warmest day in the long term period with highs in the mid to
upper 70s across much of the area.

For the weekend, expect dry weather and slightly cooler temps with
highs dropping back into the 60s.  Another low pressure system looks
to approach the area again by the beginning of the work week next
week.

&&

.Aviation...(00Z TAF Issuance)
Issued at 715 PM EDT Mon Mar 27 2017

Line of storms now getting into LEX, with residual rains, occasional
lightning, at the other sites. Will see the worst of it end in the
next few hours, then get a break by just after midnight before some
lower ceilings kick in. Have gone low-end MVFR at BWG/SDF around
daybreak, but went worse for LEX through the morning hours, based on
time height sections and longer time in the moisture overnight in
the east. Lower ceilings should stick around for much of the day
Tuesday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...AMS
Long Term...AMS
Aviation...RJS
Hazardous weather outlook, Mar 27, 3:55 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
355 PM EDT Mon Mar 27 2017

INZ084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-081-082-
282000-
Crawford-Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-
Grayson-Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-
Franklin-Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of English, Tell City, Corydon, New Albany,
Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg,
Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
355 PM EDT Mon Mar 27 2017 /255 PM CDT Mon Mar 27 2017/

...SEVERE THUNDERSTORM WATCH 91 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms are possible late this afternoon and evening.
The most likely hazard is damaging winds, but there is some potential
for large hail and brief spin-up tornadoes, especially in central
Kentucky along and west of Interstate 65.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible again Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size and wind damage
today and tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-282000-
Orange-Washington-Scott-Jefferson-Dubois-
Including the cities of Paoli, Salem, Scottsburg, Madison,
and Jasper
355 PM EDT Mon Mar 27 2017

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible this afternoon and evening.
The most likely hazard is damaging winds, but there is some
potential for large hail as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible again Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size and wind damage
today and tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS

In the hours before

Local storm report, Mar 27, 6:54 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
654 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 NW ALTON              38.10N 84.96W
03/27/2017  E1.75 INCH       ANDERSON           KY   BROADCAST MEDIA

            QUARTER TO GOLF BALL SIZE HAIL. TIME
            ESTIMATED BY RADAR.

&&

DM
Local storm report, Mar 27, 7:00 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
700 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 ESE EXIE              37.16N 85.49W
03/27/2017                   GREEN              KY   911 CALL CENTER

            TREE DOWN.

&&

KDW
Local storm report, Mar 27, 7:04 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
704 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     1 ENE GREENSBURG        37.26N 85.48W
03/27/2017                   GREEN              KY   911 CALL CENTER

            2 TREES DOWN AT RALPH VAUGHN ROAD AND JESS
            NUNN ROAD.

&&

KDW
Local storm report, Mar 27, 7:07 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
707 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 NW GREENSBURG         37.27N 85.51W
03/27/2017                   GREEN              KY   911 CALL CENTER

            TREE ACROSS WEST HODGENVILLE AVENUE. .

&&

KDW
Local storm report, Mar 27, 7:09 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
709 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 NW GREENSBURG         37.28N 85.52W
03/27/2017                   GREEN              KY   911 CALL CENTER

            POWER POLE IS DOWN ON HIGHWAY 88 NEAR
            GREENSBURG.

&&

KDW
Local storm report, Mar 27, 7:17 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             3 E GRAEFENBURG         38.15N 84.98W
03/27/2017  E1.00 INCH       FRANKLIN           KY   TRAINED SPOTTER

            LOTS OF SMALL HAIL COVERING INTERSTATE 64 IN
            1 INCH OF HAIL. LARGEST HAIL IN THE AREA WAS
            AROUND THE SIZE OF A QUARTER.

&&

KDW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:49 PM EDTSpecial Weather StatementLMKOhio26 min
Mar 27, 3:11 PM EDTSevere Thunderstorm WarningLMKOhio34 min
Mar 27, 3:33 PM EDTSpecial Weather StatementLMKOhio27 min
Mar 27, 3:39 PM EDTSpecial Weather StatementLMKGreen36 min
Mar 27, 3:42 PM EDTSevere Thunderstorm WarningLMKAdair, Green, Metcalfe14 min
Mar 27, 3:45 PM EDTSpecial Weather StatementLMKBreckinridge30 min
Mar 27, 3:49 PM EDTSpecial Weather StatementLMKBreckinridge26 min
Mar 27, 4:08 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin37 min
Mar 27, 4:13 PM EDTSpecial Weather StatementLMKBreckinridge32 min
Mar 27, 4:25 PM EDTSpecial Weather StatementLMKCasey20 min
Mar 27, 4:26 PM EDTSpecial Weather StatementLMKButler, Edmonson, Grayson, Logan, Ohio, Simpson and 1 more49 min
Mar 27, 4:32 PM EDTSevere Thunderstorm WarningLMKOhio28 min
Mar 27, 4:36 PM EDTSpecial Weather StatementLMKGarrard24 min
Mar 27, 4:39 PM EDTSevere Thunderstorm WarningLMKBullitt, Nelson36 min
Mar 27, 4:43 PM EDTSevere Thunderstorm WarningLMKBoyle, Garrard, Lincoln47 min
Mar 27, 4:45 PM EDTFlash Flood WarningLMKOhio3 hr
Mar 27, 4:54 PM EDTSevere Thunderstorm WarningLMKAllen, Edmonson, Logan, Simpson, Warren51 min
Mar 27, 4:58 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hancock, Hardin, Ohio47 min
Mar 27, 5:00 PM EDTSevere Thunderstorm WarningLMKBullitt, Nelson, Shelby, Spencer30 min
Mar 27, 5:01 PM EDTSevere Thunderstorm WarningLMKCasey, Garrard, Lincoln44 min
Mar 27, 5:07 PM EDTSpecial Weather StatementLMKMeade23 min
Mar 27, 5:14 PM EDTSevere Thunderstorm WarningLMKGarrard, Madison46 min
Mar 27, 5:17 PM EDTSpecial Weather StatementLMKBullitt28 min
Mar 27, 5:29 PM EDTSevere Thunderstorm WarningLMKAllen, Barren, Edmonson, Hart, Monroe46 min
Mar 27, 5:33 PM EDTAreal Flood AdvisoryLMKBullitt117 min
Mar 27, 5:36 PM EDTSpecial Weather StatementLMKHardin, Meade24 min
Mar 27, 5:39 PM EDTSevere Thunderstorm WarningLMKHardin36 min
Mar 27, 5:52 PM EDTSpecial Weather StatementLMKAnderson, Spencer38 min
Mar 27, 6:02 PM EDTSpecial Weather StatementLMKOldham28 min
Mar 27, 6:06 PM EDTSpecial Weather StatementLMKAdair, Green, Metcalfe39 min
Mar 27, 6:06 PM EDTSevere Thunderstorm WarningLMKBullitt, Nelson, Spencer24 min
Mar 27, 6:11 PM EDTSevere Thunderstorm WarningLMKAnderson, Franklin, Shelby34 min
Mar 27, 6:31 PM EDTSpecial Weather StatementLMKNelson, Spencer, Washington29 min
Mar 27, 6:32 PM EDTSevere Thunderstorm WarningLMKAdair, Casey, Green, Russell, Taylor28 min
Mar 27, 6:35 PM EDTSevere Thunderstorm WarningLMKFranklin, Scott, Woodford25 min
Mar 27, 6:38 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Nelson, Washington37 min
Mar 27, 6:53 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland, Russell37 min
Mar 27, 6:59 PM EDTTornado WarningLMKMercer, Washington16 min
Mar 27, 7:01 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Fayette, Garrard, Jessamine, Lincoln and 2 more44 min
Mar 27, 7:04 PM EDTSevere Thunderstorm WarningLMKAnderson, Fayette, Franklin, Jessamine, Mercer, Scott and 1 more26 min
Mar 27, 7:30 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette, Harrison, Jessamine, Scott and 1 more45 min
Mar 27, 7:43 PM EDTSpecial Weather StatementLMKClark, Madison17 min
Mar 27, 7:46 PM EDTSevere Thunderstorm WarningLMKClark, Madison14 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.